Wyoming, 2001

Hail in Wyoming, July 3, 2001

July 3, 2001 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 1:46 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 3, 1:46 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT TUE JUL 3 2001

ACC OVER SW SD EARLY THIS MORNING...WITH ISOLATED TSRA DEVELOPING
FROM TIME TO TIME. THIS IS ASSOCIATED WITH THE WEAK VORT CENTER
HEADING SWRD OVER WRN SD. MAY SEE A FEW MORE STORMS BEFORE THE VORT
MOVES OUT AROUND SUNRISE...SO WILL HAVE TO KEEP AN EYE OUT FOR FURTHER
DEVELOPMENT.

SFC HIGH CONTINUES TO BUILD SOUTHWARD INTO THE CENTRAL DAKOTAS
TODAY...WITH SOUTHEASTERLY UPSLOPE WINDS TO THE WEST OF THE HIGH
AXIS ACROSS WRN SD AND ERN WY. SHORTWAVE CURRENTLY ROTATING OVER
IDAHO WILL REACH ERN WYOMING THIS AFTN. STRONG THETA-E ADVECTION AT
BOTH THE SFC AND 700MB WILL ADD TO THE INSTABILITY OVER NE WY AND
SWRN SD THIS AFTN AND EVENING. CAPE RISES TO 1000 TO 2000 J/KG OVER
THAT AREA THIS AFTN BEFORE THE SHORTWAVE CROSSES THE AREA AND BREAKS
THE CAP. CONVECTION MAY SHIFT EASTWARD INTO SC SD TONIGHT AS STRONG
700MB THETA-E ADVECTION CONTINUES AHEAD OF THE SHORTWAVE.

THURSDAY WILL BE MOSTLY SUNNY AND WARMER AS THE UPPER RIDGE AXIS
SHIFTS EAST. GOOD CAP OVER THE AREA WILL WORK TO INHIBIT CONVECTION
OVER SOUTH DAKOTA FOR MOST OF THE DAY...BUT THE NEXT SHORTWAVE
ROUNDING THE RIDGE WILL BREAK THE CAPE OVER NE WY DURING THE AFTN
AND WRN SD DURING THE EVENING. THIS SHORTWAVE DRAGS A SFC
TROUGH/COLD FRONT ACROSS WRN SD THURSDAY NIGHT...WHICH WILL HELP TO
RELEASE THE ENERGY STORED UNDER THE CAP OVER OUR ERN ZONES.
THEREFORE...HAVE INCLUDED LOW POP THUNDESTORMS IN ALL ZONES ON
THURSDAY NIGHT...WITH SLIGHTLY HIGHER POPS OVER NORTHWESTERN SOUTH
DAKOTA WHICH WILL BE CLOSER TO THE VIGOROUS VORT CENTER CROSSING
NORTH DAKOTA.

DIRTY WESTERLY FLOW CONTINUES THROUGH THE EXTENDED PERIODS...KEEPING
A DAILY CHANCE OF THUNDERSTORMS AND SEASONABLE TEMPERATURES.

.UNR...NONE.
RICHARDS

In the hours before

Special weather statement, Jul 3, 10:10 AM MST, 5 hours 35 minutes before
SDZ001-002-012-013-024>031-041>044-046-047-049-WYZ054>058-031945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 AM MDT TUE JUL 3 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS FROM SOUTHERN CAMPBELL COUNTY IN NORTHEAST WYOMING TO
FALL RIVER AND SHANNON COUNTIES IN SOUTHWEST SOUTH DAKOTA. THE MAIN
THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4
INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH.

.DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH A COLD FRONT MOVING
SOUTH OUT OF NORTH DAKOTA WILL HELP THUNDERSTORMS TO REDEVELOP OVER
THE AREA LATER THIS AFTERNOON. PLENTY OF MOISTURE WILL BE
AROUND...ESPECIALLY ACROSS THE SOUTH WHERE THE MORNING THUNDERSTORMS
OCCURRED. THE THUNDERSTORMS WILL GRADUALLY DIMINISH IN THE EVENING
AS THE DISTURBANCE MOVES OUT OF THE AREA.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...PERKINS...MEADE...BUTTE...HARDING...CROOK...
CAMPBELL...LAWRENCE...MELLETTE...TODD...WEST,ON...FALL RIVER AND
PENNINGTON.

WCJIN-WYNE

GRZYWACZ
Local storm report, Jul 3, 10:48 AM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE JUL 03 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    2 SSW KEYAPAHA            SD   1 INCH HAIL
07/02/01   TRIPP                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 3, 10:48 AM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE JUL 03 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    2 SSW KEYAPAHA            SD   1 INCH HAIL
07/02/01   TRIPP                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 3, 12:35 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE JUL 03 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    2 SSW KEYAPAHA            SD   1 INCH HAIL
07/02/01   TRIPP                          REPORTED BY STORM
                                          SPOTTER.

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 3, 3:45 PM MST to 4:00 PM MST
Where
Crook County, 12 mi NE of Moorcroft
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.383, -104.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260430.